North Carolina, 2015

Hail in North Carolina, April 9, 2015

April 9, 2015 · NWS ILM · 1 event in 1 county or zone

A back door cold front was lifting back to the north in response to a building offshore ridge. Widely scattered thunderstorms developed as instability increased.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A back door cold front was lifting back to the north in response to a building offshore ridge. Widely scattered thunderstorms developed as instability increased. Wet bulb zeros were also low. One of these thunderstorms produced large hail along the Robeson and Hoke county line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Apr 9, 1:36 PM EST, 3 hours 49 minutes earlier.

Area forecast discussion, Apr 9, 1:36 PM EST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
236 PM EDT THU APR 9 2015

.SYNOPSIS...
WARM AND HUMID WEATHER WILL PRECEDE A STRONG COLD FRONT...WHICH
WILL CROSS THE AREA LATE FRIDAY NIGHT. A FEW THUNDERSTORMS COULD
BE STRONG FRIDAY NIGHT...WITH SHOWERS LINGERING INTO SATURDAY
MORNING. DRY AND SEASONABLE CONDITIONS WILL MOVE INTO THE AREA
THROUGH THE REMAINDER OF THE WEEKEND. A WARMING TREND WILL UNFOLD
EARLY NEXT WEEK...WITH A CHANCE OF SHOWERS TUESDAY INTO WEDNESDAY
AS GULF MOISTURE MOVES INTO THE REGION.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 236 PM THURSDAY...INITIAL ROUND OF SHOWERS AND
THUNDERSTORMS HAVE DISSIPATED AS AN AREA OF SUBSIDENCE IN THE WAKE
OF A PASSING IMPULSE ALOFT TEMPORARILY TAKES HOLD. DIURNAL CUMULUS
HAS DEVELOPED UPSTREAM AND WITH GOOD INSOLATION ACROSS THE PEE DEE
AND LUMBERTON AREAS THE AREA OF SUBSIDENCE WILL WEAKEN. OUTFLOW
FROM CONVECTION ACROSS COASTAL SOUTHEAST NC HAS DROPPED INTO HORRY
COUNTY... AS NOTED BY EARLIER VISIBLE SATELLITE IMAGERY. THE
BOUNDARY COUPLED WITH THE SEA BREEZE SHOULD PROVIDE A SPARK FOR
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS NORTHEAST SC THIS
AFTERNOON. WIDELY SCATTERED STORMS ARE ALSO POSSIBLE IN THE BETTER
INSTABILITY EXPECTED ACROSS THE PEE DEE REGION.

THE EARLIER RAINFALL WILL HAVE AN IMPACT ON TODAY/S MAX TEMPERATURES
IN THE WILMINGTON AND VICINITY LOCATIONS. AS A RESULT...LOWERED
FORECAST MAX TEMPS THERE...WHILE RETAINED HIGHS IN THE 80S FOR
LBT...FLO...AND INLAND COASTAL SC LOCATIONS. WARM SOUTHWEST FLOW
TONIGHT WILL KEEP MIN TEMPERATURES ABOVE NORMAL.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 236 PM THURSDAY...CHIEF HEADLINES ARE A CHANGE OF AIR-MASS
INTO SATURDAY FROM WARM TO MUGGY TO DRY AND MILD...AND A SHOT AT
STRONG STORMS LATE FRIDAY AS A COLD FRONT MOVES THROUGH. SEVERE
THREAT IS NOT SUPPORTED IN DIURNAL TIMING AS IT ARRIVES BEYOND
PEAK SURFACE HEATING FRIDAY NIGHT...BUT COOLING ALOFT MAY SUPPORT
SOME HAIL. TIME-HEIGHT ANALYSIS IS NOT OVERLY IMPRESSIVE WITH
WINDS NO GREATER THAN 35 KNOTS IN THE LOWEST 8KFT...AND H8 25-30
KT BARBS. PEAK PRECIPITABLE WATER VALUES FRIDAY NIGHT AROUND 1.75
INCHES AND SOME JET SUPPORT ALOFT SHOULD OFFER A GOOD SHOT AT
RAIN FRIDAY NIGHT INTO SATURDAY MORNING FROM WEST TO EAST...AND
CLEARING THE COAST AROUND MIDDAY SATURDAY.

UPPER 80 MAXIMUMS FRIDAY INLAND...LOW 80S COASTAL INTERIOR...AND
UPPER 60S TO MIDDLE 70S BEACHES...WILL COOL TO 70S SATURDAY TO
NEAR 80 WELL INLAND...UPPER 60S TO 70 BEACHES.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
AS OF 236 PM THURSDAY...EXTENDED PERIOD LOOKS RATHER QUIET AS A
MODEST SOUTHWEST FLOW ALOFT PERSISTS THROUGH THE PERIOD. HIGH
PRESSURE WILL SETTLE OVER THE AREA SUNDAY AND MONDAY AND WITH
PRECIPITABLE WATER VALUES ARE BELOW ONE HALF INCH SUNDAY WITH A
SLOW INCREASE MONDAY. HAVE KEPT THESE DAYS DRY FOR THE MOST PART.
SIGNIFICANT MOISTURE INCREASE FOR TUESDAY AND WEDNESDAY AS PWS
SURGE TO IN EXCESS OF 1.5 INCHES. HOWEVER SYNOPTIC CONDITIONS SHOW
LITTLE IN THE WAY OF FORCING AND POPS WILL REMAIN IN THE SLIGHT
CHANCE CATEGORY. SIMILAR CONDITIONS FOR WEDNESDAY. FOR
THURSDAY...MEDIUM RANGE GUIDANCE IS COMING INTO BETTER AGREEMENT
WITH A BACKDOOR FRONT MOVING ACROSS AS A BROAD AREA OF MID LEVEL
CONFLUENCE DEVELOPS ACROSS THE MIDWEST AND GREAT LAKES. I
MAINTAINED THE POPS FOR THURSDAY AS MOISTURE REMAINS AND THE
BOUNDARY IN THE AREA. NO CHANGES TO TEMPERATURE FORECAST FROM THE
PREVIOUS FORECAST AS READINGS WILL BE JUST A LITTLE ABOVE NORMAL.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
AS OF 18Z...EXPECT VFR THROUGH THE REST OF TODAY WITH ISOLATED TO
SCATTERED SHRA/TSRA. LATE OVERNIGHT INTO THE EARLY MORNING HOURS
ON THURSDAY...MVFR POSSIBLE DUE TO LOW CIGS AND PATCHY FOG...WITH
CONDITIONS IMPROVING AFTER DAYBREAK.

ALMOST ALL OF THE EARLIER CONVECTION HAS DISSIPATED WITH THE IMPULSE
SHIFTING OFF THE COAST...AND WITH THE BACK-DOOR FRONT RETREATING TO
THE NORTH. JUST UPSTREAM...DIURNAL CU FIELD IS DEVELOPING AND AS THE
AREA OF SUBSIDENCE IN THE WAKE OF THE IMPULSE DEPARTS EXPECT
ADDITIONAL -SHRA/TSRA TO DEVELOP DURING THE AFTERNOON. SOUTHERLY
WINDS...WILL PREVAIL AOB 12 KTS WITH A FEW GUSTS UP TO NEAR 20 KTS
POSSIBLE. INTO THE EVENING...PRECIPITATION WILL DISSIPATE WITH THE
LOSS OF HEATING AND ANY GUSTS WILL SUBSIDE. POTENTIAL FOR MVFR/IFR
DUE TO LOW CIGS AND PATCHY FOG WILL CONTINUE INTO THE EARLY MORNING
HOURS...WITH CONDITIONS IMPROVING TO VFR AFTER DAYBREAK ON FRIDAY.

EXTENDED OUTLOOK...CHANCE OF SHOWERS AND THUNDERSTORMS FRIDAY AND
SATURDAY. THE BEST CHANCE FOR PRECIPITATION IS FRIDAY NIGHT INTO
SATURDAY MORNING. OTHERWISE EXPECT VFR.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 236 PM THURSDAY...CONVECTION HAS RESULTED IN A VARIABLE
WIND FIELD ACROSS THE NC COASTAL WATERS EARLY THIS AFTERNOON. THE
LARGER SCALE SYNOPTIC FLOW WILL ONCE AGAIN TAKE HOLD LATER THIS
AFTERNOON WITH THE RETURN OF SOUTHERLY FLOW. SPEEDS WILL GENERALLY
RANGE FROM 10 TO 15 KNOTS DURING THE OVERNIGHT. OUTSIDE ANY
CONVECTION...SEAS ARE EXPECTED TO BE IN THE 2-4 FT RANGE THROUGH
THE NEAR TERM.

SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 236 PM THURSDAY...DESPITE A COLD FRONTAL PASSAGE VERY EARLY
SATURDAY JUST PRIOR TO...OR AROUND DAYBREAK THAT MAY BRING A FEW
STRONG THUNDERSTORMS...NO SMALL CRAFT ADVISORIES ARE PLANNED...AS
WINDS AHEAD OF AND BEHIND THE FRONT REMAIN MOSTLY BELOW 20 KT.
GUSTS TO 20 KT FRIDAY AFTERNOON SEEMS LIKELY WITH SEA BREEZE
ASSISTANCE...BUT SUSTAINED WINDS ARE NOT OVERLY STRONG WITH THIS
SYSTEM OUTSIDE OF TSTMS. A FEW MARINE WARNINGS ARE POSSIBLE LATE
FRIDAY NIGHT INTO EARLY SATURDAY. SEAS OF 2-3 FEET WILL BUILD TO
3-4 FEET FRIDAY NIGHT...POSSIBLY 5 FT VERY OUTER PORTION. PATCHY
SEA FOG POSSIBLE FRIDAY BUT WATERS HAVE WARMED AND CONFIDENCE IS
LOW ON ITS FORMATION.

LONG TERM /SUNDAY THROUGH TUESDAY/...
AS OF 236 PM THURSDAY...SURFACE HIGH PRESSURE WILL MOVE FROM THE
APPALACHIANS TO WELL OFFSHORE DURING THE PERIOD. WINDS WILL RESPOND
BY VEERING FROM NORTHEAST SUNDAY TO SOUTHEAST BY MIDDAY MONDAY. THEY
WILL MAINTAIN THIS DIRECTION THROUGH THE REMAINDER OF THE PERIOD.
SPEEDS WILL BE ON THE HIGHER END OF A 10-15 KNOT RANGE SUNDAY THEN
SETTLE INTO THE ENTIRE RANGE MONDAY AND TUESDAY. SIGNIFICANT SEAS
WILL BE 2-4 FEET SUNDAY DROPPING TO 1-3 FEET LATER MONDAY AND
TUESDAY.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...MJC
NEAR TERM...SRP
SHORT TERM...MJC
LONG TERM...SHK
AVIATION...SGL/SRP
Hazardous weather outlook, Apr 9, 3:20 AM EST, 14 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
420 AM EDT THU APR 9 2015

NCZ087-096-099-105-107-109-100830-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND NEW HANOVER-
INLAND BRUNSWICK-
420 AM EDT THU APR 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

A FEW THUNDERSTORMS COULD HAVE THE CAPABILITY TO PRODUCE 25 TO 45
MPH WIND GUSTS AND POSSIBLY HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

STRONG TO SEVERE THUNDERSTORMS POSSIBLE FRIDAY AFTERNOON AND
FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SCZ017-023-024-032-033-039-053-055-100830-
MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-WILLIAMSBURG-INLAND HORRY-
INLAND GEORGETOWN-
420 AM EDT THU APR 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDS ARE EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

STRONG TO SEVERE THUNDERSTORMS POSSIBLE FRIDAY AFTERNOON AND
FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ106-108-110-SCZ054-056-100830-
COASTAL PENDER-COASTAL NEW HANOVER-COASTAL BRUNSWICK-COASTAL HORRY-
COASTAL GEORGETOWN-
420 AM EDT THU APR 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDS ARE EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

STRONG TO SEVERE THUNDERSTORMS POSSIBLE FRIDAY AFTERNOON AND
FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-100830-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
420 AM EDT THU APR 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

SMALL CRAFT EXERCISE CAUTION CONDITIONS POSSIBLE LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SMALL CRAFT EXERCISE CAUTION CONDITIONS POSSIBLE FRIDAY INTO
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ254-256-100830-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
420 AM EDT THU APR 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDS ARE EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SMALL CRAFT EXERCISE CAUTION CONDITIONS POSSIBLE FRIDAY INTO
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DOUGH

In the hours before

Special weather statement, Apr 9, 3:11 PM EST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
411 PM EDT THU APR 9 2015

SCZ032-033-039-053>056-092115-
INLAND GEORGETOWN-INLAND HORRY-COASTAL HORRY-FLORENCE-MARION-COASTAL
GEORGETOWN-WILLIAMSBURG-
411 PM EDT THU APR 9 2015

... STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL MARION...
SOUTHEASTERN FLORENCE...NORTHERN GEORGETOWN...EASTERN WILLIAMSBURG
AND SOUTHWESTERN HORRY COUNTIES...

AT 409 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS WAS NEAR MORRISVILLE...OR 14 MILES SOUTHEAST OF
KINGSTREE...MOVING NORTHEAST AT 15 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CONWAY...SOCASTEE...RED HILL...HORRY...ANDREWS...JOHNSONVILLE...
HEMINGWAY...POSTON...KINGSBURG...WARSAW...DONGOLA...EARLE...
BUCKSPORT...HENRY...BRITTONS NECK...BUCKSVILLE...RHEMS...PEE DEE
CROSSROADS...OUTLAND AND INDIANTOWN.

THIS INCLUDES SC HIGHWAY 22 BETWEEN MILE MARKERS 1 AND 5.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

LAT...LON 3362 7982 3412 7914 3364 7899 3341 7961
TIME...MOT...LOC 2009Z 240DEG 48KT 3359 7959

SHK

The radar

The Raleigh/Durham radar (KRAX), 97 km away, was scanning. The volume nearest the first event began at 22:25 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Robeson

When
April 9, 5:25 PM EST to 5:27 PM EST
Where
Robeson County, 0.55 mi ENE of Parkton
Measured
1.25 in hail
Property damage
$1,000
Reported by
Public
Coordinates
34.903, -79.011

Hail to the size of quarters to near half-dollars was reported at the Parkton Grill.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2015Every state in 2015This day in weather historyWarnings in North Carolina, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 568492.